Health & Support
Moderators: nycgirl, autopilotfrank193, bierorama, ksylvan, peaches0405


effects of prednisone


Quote  |  Reply
Not sure if anyone knows much about prednisone, however I am 19 years old and have been having a LOT of joint pain. After a ton of tests, my doctor told me that I have early onset rheumatoid arthritis (it may go away after some time... everything is kind of up in the air). I now am on a steroid (prednisone)  to help the pain and swelling go down as well as a lot of other medication. My docotor told me tho that prednisone can cause a lot of weight gain and with it being hard to move my joints I was wondering if first of all anyone knows of anything active I can do that is not hard on my joints, as well as what I can do so I don't gain weight on this medication. The last couple of months I have been trying to get more a
10 Replies (last)
I was on prednisone for several weeks in December and lost weight while on it.  Just continue to be really careful about your calorie intake. 

One of the best ways to exercise that will be easy on your joints is to walk in a pool.  I'm dealing with a major back problem and walking in the pool has really helped, not only for exercise, but also my pain is much less. 
Prednisone has a danger of weight gain for some people, but it doesn't affect everyone the same way.  I periodically use it when I get a serious asthmatic inflammation, and it generally gives me a LOT of energy. 

As for the joints, water work is definitely the best.  Pool-walking and swimming are certianly great.  Try a deep-water aerobics class, as well.  You can put on a flotation device, so there's no work to stay afloat -- you can then do a full range of aerobic exercises and your joints are carrying little to none of your weight.
my son has asthma an when it gets bad they give him that i could not tell you how many times hes been on it (cant count that high),,lol but hes still as skinny as a stick
When my b/f went on this for his inner ear disorder earlier this year, he didn't gain weight, but it did give him a double personality.  He would act like a monster one minute and be fine the next.  Scariest thing I've ever seen.
Yikes! Well thanks for the advice... I will definately try water workouts in the meantime. Hopefully the weight doesn't pile on... but according to most of you It shouldn't be to big of a problem. Thanks again!
when I was in 4th grade I had really bad asthma and the doctor put me on prednizone. I went from about 75lbs to 110 within a year.  My family didn't know what was going on because I would eat normally and I was very active at the time (softball and gymnastics). When I stopped the pred, I maintained my weight until I was in 10th grade but that's another story, medicine related too. Maybe the pred affected me more because I was still growning at the time, I don't know

Some people are more susseptible to gaining weight when they are taking certain drugs. Do dramatic weight gain happen to everybody, no. But it may cause weight gain in some. The best thing you can do is keep track of whats going on with you when you are taking the medicine and talk with your doctor about any concerns. He/she may be able to find other ways to help you if the weight gain becomes a probelm. But like I said, you may not have any side effects with the medicine.  
I'm on prednisone from time to time for asthma. When I'm on it, I don't gain and sometimes lose if I am careful about what I eat (yes, it is _really_ important to eat at the time you take the prednisone pills!), drink plenty of water (you may need more than usual, I always do), get plenty of sleep and keep up my exercise routine.
#8  
Quote  |  Reply
It really depends on your dosage and how long you take it as well as just your system.  I developed an autoimmune condition that required a  fairly high dosage of prednisone which I took for 3 months before entering remission.  It was a kidney problem and so I gained 30 pounds in fluid shortly after I became ill.  Towards the end of taking the drug I had lost the fluid weight, but began gaining other weight as I had been warned.  In my case, I began to develop a barrel chest (not fun on a female) and a "moon face" which are common side effects.  It dissipated a few months after stopping the drug. 

Do watch what you eat because diabetes can develop if you're on the drug long enough.  That was another concern of mine if I had had to continue taking it.

If your Dr. didn't give you more thorough information about taking this stuff go do some searches on trustworthy medical information sites. 

Prednisone can work miracles, but it can seriously mess you up if it isn't monitored. 


Please read about the serious side-effects of prednisone.  I was given massive doses of it the hospital this past december to save me from an asthma attack I had as a result of another drug interaction.  Weight gain is the least of the problems associated with the use of Prednisone and it surprises me that doctors use it for arthritis when one of the sideeffects of coming off of it is arthritis.  Prednisone was never intended to be a drug you should stay on indefinitely and this baffles me.  Please do some research on it. 

I have arthritis in my joints now because Im coming off that crap.  It is a necessary evil sometimes but if you can avoid taking it and use another alternative I would suggest you consult the doctor with your findings and do so. 

As for weight gain, I did not gain weight on it because I continued to eat right through my recovery.
I have been on prednisone several times because of ulcerative colitis.  The first time I was in college, not watching what I ate, not drinking enough water, and not exercising.  I ended up puffy and with no muscle tone.

The last couple times I've been on it, though, I have watched what I ate, drank a lot of water, and exercised.  I haven't noticed the side effects as much (which is good!). 

It's rough to find out something like that when we're young - I was 20 when I was diagnosed with UC.

Good luck, hope everything calms down for you!
10 Replies
Advertisement
Advertisement
Allergy Remedies
Is It Possible to Go Natural?
The side effects of allergy medications keep some people from using them. Natural remedies can be a great alternative, but some are more effective than others.